Photo: Getty Images
The U.S. Food and Drug Administration has written a scathing warning letter to the vaccine company CSL Biotherapies about its Afluria and monovalent flu vaccines.
In 2010, the company’s vaccine, Fluvax, caused a much higher rate of fevers and convulsions in children than anticipated. It contained a strain of H1N1 flu that had never before been used on children. Afluria is almost the same vaccine, except that the strains of flu in it are different.
Officials found that Fluvax caused febrile convulsions in four out of every thousand children. In addition there were 1,000 reported adverse reactions.
In Western Australia, there were 23 children hospitalized after receiving Fluvax and experts said that children had a higher chance of being hospitalized after the vaccine than after the flu itself.
Most febrile convulsions are harmless and are caused by elevated body temperature, but sometimes they can lead to long term problems and brain damage.
Eleven-month-old Saba Button suffered seizures after her vaccine and was left with brain injury and liver, kidney and bone marrow failure. Saba’s parents have been told that she will never walk or talk and that she will require 'round the clock care for the rest of her life.
The vaccine was subsequently withdrawn and the Advisory Committee on Immunization Practices (ACIP) of the Centers for Disease Control and Prevention recommended that the similar vaccine, Afluria, not be used in children less than 9 years old.
A U.S. trial of the drug found that Afluria caused a higher incidence of fever in children aged 5 to 8 years old. Fever is a trigger for febrile convulsions.
The FDA criticized CSL for failing to find out the cause of the adverse reactions:
"You failed to thoroughly investigate any unexplained discrepancy, or the failure of a batch or any of its components to meet any of its specifications, and failed to extend the investigation to other batches of the same drug product and other drug products that may have been associated with the specific failure or discrepancy," the FDA said.